Addison’s disease (AD) is the most common endocrine manifestation of antiphospholipid syndrome (APS), but it remains a very rare complication of the syndrome. It is caused by adrenal venous thrombosis and consequent hemorrhagic infarction or by spontaneous (without thrombosis) adrenal hemorrhage, usually occurring after surgery or anticoagulant therapy. We present a clinical case of a 36-year-old female patient with a previous diagnosis of APS. She presented with multiple thrombotic events, including spontaneous abortions. During evaluation by the third episode of abortion, a CT imaging revealed an adrenal hematoma, but the patient was discharged without further investigation. A few weeks later, she presented in the emergency department with manifestations suggestive of adrenal insufficiency. Based on that assumption, she started therapy with glucocorticoids, with significant clinical improvement. After stabilization, additional investigation confirmed AD and excluded other etiologies; she also started mineralocorticoid replacement. This case illustrates a rare complication of APS that, if misdiagnosed, may be life threatening. A high index of suspicion is necessary for its diagnosis, and prompt treatment is crucial to reduce the morbidity and mortality potentially associated.
AD is a rare but life-threatening complication of APS.
It is important to look for AD in patients with APS and a suggestive clinical scenario.
APS must be excluded in patients with primary adrenal insufficiency and adrenal imaging revealing thrombosis/hemorrhage.
Glucocorticoid therapy should be promptly initiated when AD is suspected.
Mineralocorticoid replacement must be started when there is confirmed aldosterone deficiency.
Hypertension is a common feature of APS; in patients with APS and AD, replacement therapy with glucocorticoids and mineralocorticoids may jeopardize hypertension management.